Alert archive / Georgia / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 227, NWS Tallahassee, FL

August 27, 20214 counties in Georgia; Jackson County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 27, 2021, 7:51 PM EDT for 4 counties in Georgia; Jackson County, Florida. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2021, 7:51 PM EDT (23:51 UTC)
Expired
Aug 27, 2021, 8:30 PM EDT
In force
39 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Jackson County, FL, Decatur County, GA, Early County, GA, Miller County, GA, Seminole County, GA

The radar

The Tallahassee radar (KTLH), 74 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.9 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2021-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 291 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2021-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
291 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
977 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

438 
WUUS52 KTAE 272351
SVRTAE
FLC063-GAC087-099-201-253-280030-
/O.NEW.KTAE.SV.W.0227.210827T2351Z-210828T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
751 PM EDT Fri Aug 27 2021

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Northeastern Jackson County in the Panhandle of Florida...
  Decatur County in southwestern Georgia...
  Miller County in southwestern Georgia...
  Seminole County in southwestern Georgia...
  South central Early County in southwestern Georgia...

* Until 830 PM EDT/730 PM CDT/.

* At 750 PM EDT/650 PM CDT/, a severe thunderstorm was located near
  Bainbridge, moving northwest at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Colquitt, Bainbridge, Donalsonville, West Bainbridge, Iron City,
  Brinson, Jakin, Hanover, Ausmac, Babcock, Reynoldsville, Little
  Hope, Recovery, Decatur Co A/P, Boykin, Riverturn, Sharphagen,
  Hornsville, Donaldsonville A/P and Bellview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3077 8447 3070 8457 3070 8461 3077 8500
      3093 8505 3100 8502 3100 8500 3101 8500
      3103 8501 3116 8495 3122 8457
TIME...MOT...LOC 2350Z 138DEG 35KT 3084 8463 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

01-GONZALEZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 4:18 PM EDT, 3 hours 33 minutes earlier.

Area forecast discussion, Aug 27, 4:18 PM EDT, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
418 PM EDT Fri Aug 27 2021

.NEAR TERM [Through Saturday]...

The main story this weekend is Hurricane Ida, although the near term
only covers through Saturday evening, we will already begin to see
impacts from Ida across our region starting tomorrow afternoon.
Current high res models have an outer rainband, potentially
forced by both the enhanced easterly flow due to high pressure to
our north and Ida to our south, stretching across our region from
the SE Florida Big Bend through SE Alabama. The exact placement of
this band isn't fixed and may very well change depending on how
organized Ida is after it crosses Cuba. Given the near 2 inch PWAT
that will be over our region tomorrow, this band, if it
materializes, could produce localized heave rain and flash
flooding. Otherwise, no other impacts from Ida are expected over
land and this band is expected to wind down by sunset. Expect
daytime highs in the low 90s with overnight lows in the low to mid
70s.

.SHORT TERM [Saturday Night Through Sunday Night]...

As Hurricane Ida makes landfall in Louisiana on Sunday, we will be
on the eastern side with some of the rain and a few thunderstorms
from Ida's outer bands. The best chance of seeing any rain bands on
Sunday will be in the Florida Panhandle and southeast Alabama with
chances for rain decreasing farther east over southern Georgia and
the Florida Big Bend. Rain bands will start near the coast and
offshore in the morning, then working their way inland through the
day. Some heavy downpours are possible in some of the rain bands
given the tropical airmass (PWATs of 2.0-2.25"). Additionally, it is
still a bit uncertain if a localized tornado threat materializes in
the outer bands this far east. Most local impacts from Ida will be
confined to rip currents and marine hazards.

The cloud cover and higher rain chances will keep high temperatures
in the middle to upper 80s in southeast Alabama and the Florida
Panhandle with lower 90s expected farther east.

The risk for potentially deadly rip currents and high surf continues
Sunday along our local beaches with surf heights of 5-8 feet
possible.

.LONG TERM [Monday Through Friday]...

A mid-level ridge over the Carolinas will weaken and pivot southward
off the east coast of Florida. This will take Ida over the lower
Mississippi Valley northeastward over the Tennessee Valley through
the middle of next week. Ida's remnants will continue moving east or
northeastward over the southern Appalachians through the end of the
week.

Locally, this will leave our CWA on the southern side of Ida's
circulation, keeping us in moist onshore flow with high PWAT values
in excess of 2 inches. Outer rain bands will continue impacting our
area on Monday as Ida continue moving inland over the lower
Mississippi Valley, with the best chance of rain remaining over our
western zones. Locally heavy downpours are possible in some of the
bands. It remains too early to determine if there will be a low-end
isolated tornado threat this far east, but it will continue to be
monitored.

As the movement of Ida and the mid-level ridge occurs, it's possible
we see a convergence zone and the possible development of a feeder
band set up mid-week. This could enhance rain chances in the Florida
Panhandle and southeast Alabama on Tuesday, possibly spreading into
the Big Bend on Wednesday. We will also need to monitor this
potential for a localized flood threat if this scenario pans out.
High temperatures will range from the middle 80s in western areas to
the lower 90s in eastern areas.

As Ida's circulation weakens over the southeast US, we will return
to more of a seabreeze pattern heading into the latter part of next
week with PoPs decreasing to 30-40%.

Dangerous rip currents remain possible into at least the early part
of next week as surf heights will be slow to subside.

&&

.AVIATION...
[Through 18Z Saturday]

A line of showers and storms associated with the Atlantic sea breeze
is currently moving west across the region. Brief gusty winds and
heavy rainfall may be possible at ABY and TLH within the next hour
or two. Once the line of showers and storms moves past TLH and ABY
it is expected to decrease in coverage and intensity as it
approaches DHN and ECP eventually winding down completely after
sunset.

&&

.MARINE...

Hurricane Ida will move into the Gulf of Mexico on Saturday, then
make landfall in Louisiana on Sunday. Rain bands from Ida will
impact the waters through this weekend and possibly lingering into
early next week. Tropical storm conditions will be possible in
the western offshore waters Saturday night into Sunday with
sustained winds of 20 to 30 knots and gusts up to 40 knots
possible. Winds elsewhere will be sustained around 15 to 25 knots
with gusts to near 30 knots. Waves will build to 11 to 14 feet in
the western offshore waters with 7 to 11 foot seas elsewhere this
weekend. Waves will be slow to subside and will fall below
advisory criteria Tuesday night.

&&

.FIRE WEATHER...

Hurricane Ida will strengthen while moving across the Gulf of Mexico
this weekend, however the bulk of the impacts will remain west of
the region. Winds will generally be around 5-10 mph with RH values
generally greater than 60 percent. Showers and thunderstorms are
expected each day.

&&

.HYDROLOGY...

The remaining couple of river points in flood will continue to fall
through the weekend. As mentioned above, increased moisture across
the region will lead to increased PoP chances, especially as Ida
moves closer to the region. While heaviest rainfall totals will
remain well west of the region, there are portions of the Florida
Panhandle that could see 2-4 inches with locally heavier amounts
through Wednesday. With portions of the Panhandle still sensitive
from heavy rains from Fred just a couple weeks ago, it will not
take much to cause flash flooding in these areas if the scenario
mentioned above develops, and a quasi-stationary boundary causes
training of showers and thunderstorms across these areas. As the
forecast becomes more refined, rainfall totals will also become
more honed in over the coming days. Therefore, please keep up with
the latest forecasts of Ida and any changes in future rainfall
forecasts.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   75  92  75  91  75 /  50  80  30  60  20
Panama City   75  90  76  87  76 /  50  70  50  80  50
Dothan        73  90  74  89  73 /  20  80  20  60  30
Albany        75  92  75  93  74 /  20  70  10  40  10
Valdosta      75  91  75  92  73 /  30  80  10  40  10
Cross City    76  92  75  92  74 /  40  80  30  60  10
Apalachicola  77  87  77  86  77 /  60  70  60  70  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Monday evening for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

     High Surf Advisory from 2 AM EDT /1 AM CDT/ Sunday to 8 PM EDT
     /7 PM CDT/ Monday for Coastal Bay-Coastal Franklin-Coastal
     Gulf-South Walton.

GA...None.
AL...None.
GM...Small Craft Advisory from 2 PM EDT /1 PM CDT/ Saturday to 8 PM
     EDT /7 PM CDT/ Tuesday for Apalachee Bay or Coastal Waters
     From Keaton Beach to Ochlockonee River FL out to 20 Nm-
     Coastal Waters From Ochlockonee River to Apalachicola Fl
     out to 20 Nm-Coastal waters from Suwannee River to Keaton
     Beach FL out 20 NM-Coastal waters from Mexico Beach to
     Apalachicola FL out 20 NM-Coastal waters from Mexico Beach
     to Okaloosa Walton County Line FL out 20 NM-Waters from
     Suwannee River to Apalachicola FL from 20 to 60 NM.

     Small Craft Advisory from 7 PM Sunday to 7 PM CDT Tuesday for
     Waters from Apalachicola to Mexico Beach FL from 20 to 60
     NM-Waters from Mexico Beach to Okaloosa Walton County Line
     FL from 20 to 60 NM.

     Tropical Storm Watch for Waters from Apalachicola to Mexico
     Beach FL from 20 to 60 NM-Waters from Mexico Beach to
     Okaloosa Walton County Line FL from 20 to 60 NM.

&&

NEAR TERM...Oliver
SHORT TERM...Young
LONG TERM...Young
AVIATION...Oliver
MARINE...Young
FIRE WEATHER...Oliver
HYDROLOGY...Bunker

In the hours before

Special weather statement, Aug 27, 7:09 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
709 PM EDT Fri Aug 27 2021

FLZ016>018-027-127-GAZ156>158-280000-
Gadsden FL-Coastal Wakulla FL-Inland Jefferson FL-Inland Wakulla FL-
Leon FL-Decatur GA-Grady GA-Thomas GA-
709 PM EDT Fri Aug 27 2021

...Strong thunderstorms will impact portions of northeastern Wakulla,
eastern Gadsden, north central Jefferson, Leon, southeastern Decatur,
Grady and southwestern Thomas Counties through 800 PM EDT...

At 709 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northwest of Monticello to 7 miles
northeast of Tallahassee to near Florida A And M to near Woodville.
Movement was northwest at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Thomasville, Quincy, Tallahassee, Havana, St. Marks, Midway,
Woodville, Crawfordville, Cairo, Whigham, Florida State University,
Tallahassee Comm College, Doak Campbell Stadium, Florida A And M,
Wakulla, Attapulgus, Lake Bradford, Alma, Wakulla Springs and
Florence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3095 8411 3085 8448 3078 8459 3052 8459
      3026 8453 3011 8418 3031 8418 3045 8415
      3053 8408 3067 8377
TIME...MOT...LOC 2309Z 130DEG 25KT 3068 8396 3063 8410 3056 8420 3035
8425 3022 8414

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

01-GONZALEZ
Local storm report, Aug 27, 7:15 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
715 PM EDT FRI AUG 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     TSTM WND DMG     3 SSW LAKE MICCOSUKEE   30.53N 83.99W
08/27/2021                   LEON               FL   UTILITY COMPANY

            DUKE ENERGY REPORTED A POWER OUTAGE DUE TO
            FALLEN TREES ON EQUIPMENT.

&&

RH
Local storm report, Aug 27, 7:29 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
729 PM EDT FRI AUG 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND GST     3 ENE PANACEA-WAKULLA A 30.01N 84.34W
08/27/2021  M44 MPH          GMZ730             FL   MESONET

            MESONET STATION XAPA APALACHEE BAY - PANACEA
            CHANNEL REPORTED A WIND GUST OF 44 MPH.

&&

RH
Local storm report, Aug 27, 7:30 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
730 PM EDT FRI AUG 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     TSTM WND GST     3 ESE PANACEA-WAKULLA A 29.97N 84.36W
08/27/2021  M41 MPH          WAKULLA            FL   MESONET

            MESONET STATION FW6314 PANACEA REPORTED A
            WIND GUST OF 41 MPH.

&&

RH
Special weather statement, Aug 27, 7:38 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
738 PM EDT Fri Aug 27 2021

FLZ016-GAZ143>145-155>158-280030-
Gadsden FL-Miller GA-Decatur GA-Baker GA-Mitchell GA-Seminole GA-
Grady GA-Thomas GA-
738 PM EDT Fri Aug 27 2021

...Strong thunderstorms will impact portions of northwestern Gadsden,
Decatur, Grady, Miller, southern Mitchell, southwestern Baker,
northwestern Thomas and Seminole Counties through 830 PM EDT...

At 738 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Thomasville to Cairo to near
Whigham to 8 miles southeast of Bainbridge to 9 miles north of
Quincy. Movement was northwest at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Colquitt, Bainbridge, Donalsonville, Quincy, Cairo, Pelham, Camilla,
Whigham, West Bainbridge, Chattahoochee, Gretna, Attapulgus, Iron
City, Climax, Brinson, Douglas City, Capel, Jamieson, Recovery and
Harrells Still.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3119 8410 3090 8407 3081 8412 3080 8428
      3075 8436 3051 8459 3067 8487 3070 8486
      3077 8492 3082 8494 3088 8493 3093 8498
      3096 8498 3097 8500 3107 8494 3107 8492
      3110 8492 3113 8490 3120 8478 3124 8451
TIME...MOT...LOC 2338Z 130DEG 28KT 3083 8412 3088 8421 3087 8438 3082
8446 3072 8456

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

01-GONZALEZ
Local storm report, Aug 27, 7:49 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
749 PM EDT FRI AUG 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     BUCELL JUNCTION         30.07N 83.56W
08/27/2021                   TAYLOR             FL   LAW ENFORCEMENT

            REPORT OF TREES DOWN WITH POWER OUTAGES NEAR
            FOLEY RD AND HWY19.

&&

RH

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 2:49 PM EDTSpecial Weather StatementTAEColquitt, Cook, Tift, Turner, Worth41 min
Aug 27, 3:36 PM EDTSpecial Weather StatementTAEGrady, Thomas39 min
Aug 27, 3:46 PM EDTSpecial Weather StatementTAEColquitt, Cook44 min
Aug 27, 3:57 PM EDTSpecial Weather StatementTAELowndes, Turner33 min
Aug 27, 4:29 PM EDTSpecial Weather StatementTAEBen Hill31 min
Aug 27, 4:40 PM EDTSpecial Weather StatementTAEDecatur, Grady65 min
Aug 27, 4:46 PM EDTSpecial Weather StatementTAEDougherty, Lee44 min
Aug 27, 5:00 PM EDTSpecial Weather StatementTAETurner45 min
Aug 27, 5:09 PM EDTSpecial Weather StatementTAETerrell36 min
Aug 27, 5:34 PM EDTSpecial Weather StatementTAEDougherty26 min
Aug 27, 5:38 PM EDTSpecial Weather StatementTAECalhoun, Randolph52 min
Aug 27, 6:52 PM EDTSpecial Weather StatementTAEClay38 min
Aug 27, 7:09 PM EDTSpecial Weather StatementTAEGrady51 min
Aug 27, 7:38 PM EDTSpecial Weather StatementTAEDecatur, Grady, Miller, Seminole52 min
Aug 26, 8:51 PM EDTSpecial Marine WarningTAE114 min
Aug 27, 4:08 AM EDTSpecial Marine WarningTAE67 min
Aug 27, 4:26 AM EDTRip Current StatementTAEBay, Franklin, Gulf, Walton7 days
Aug 27, 6:42 AM EDTSpecial Marine WarningTAE63 min
Aug 27, 7:44 AM EDTSpecial Marine WarningTAE46 min
Aug 27, 2:30 PM EDTSpecial Weather StatementTAEJefferson45 min
Aug 27, 2:39 PM EDTHigh Surf AdvisoryTAEBay, Franklin, Gulf, Walton5 days
Aug 27, 2:54 PM EDTSmall Craft AdvisoryTAE5 days
Aug 27, 2:54 PM EDTTropical Storm WatchTAE32 hr
Aug 27, 3:11 PM EDTSpecial Weather StatementTAEJefferson, Taylor49 min
Aug 27, 3:38 PM EDTSpecial Marine WarningTAE2 hr
Aug 27, 4:23 PM EDTSpecial Weather StatementTAEDixie, Lafayette52 min
Aug 27, 4:50 PM EDTSpecial Marine WarningTAE115 min
Aug 27, 5:27 PM EDTSpecial Weather StatementTAELafayette, Madison48 min
Aug 27, 5:50 PM EDTSpecial Marine WarningTAE55 min
Aug 27, 6:09 PM EDTSpecial Weather StatementTAEJefferson, Madison, Taylor66 min
Aug 27, 6:16 PM EDTSevere Thunderstorm WarningTAEJefferson, Madison, Taylor44 min
Aug 27, 6:41 PM EDTSevere Thunderstorm WarningTAEJefferson, Leon, Wakulla34 min
Aug 27, 6:45 PM EDTSpecial Marine WarningTAE90 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2021Severe Thunderstorm Warnings in Florida, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.